Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A note on a differential concomitant


Authors: P. R. Eiseman and A. P. Stone
Journal: Proc. Amer. Math. Soc. 53 (1975), 179-185
MSC: Primary 58A10
DOI: https://doi.org/10.1090/S0002-9939-1975-0383445-3
MathSciNet review: 0383445
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ {\mathbf{h}}$ and $ {\mathbf{k}}$ are vector $ 1$-fotms, the vanishing of the concomitant $ [{\mathbf{h}},\;{\mathbf{k}}]$ is an integrability condition fot certain problems on manifolds. In the case that $ {\mathbf{h}} = {\mathbf{k}}$ the vanishing of the Nijenhuis tensor $ [{\mathbf{h}},\;{\mathbf{h}}]$ implies $ d(\operatorname{tr} {\mathbf{h}})$ is a conservation law for $ {\mathbf{h}}$, provided that $ \operatorname{tr} {\mathbf{h}}$ is not constant. When the trace of $ {\mathbf{h}}$ is constant, a conservation law for $ {\mathbf{h}}$ exists if one can find a vector $ 1$-form $ {\mathbf{k}}$ with nonconstant trace such that $ [{\mathbf{h}},\;{\mathbf{k}}] = 0$.


References [Enhancements On Off] (What's this?)

  • [1] P. R. Eiseman and A. P. Stone, A generalized Hodge theory, J. Differential Geometry 9 (1974), 169-176. MR 49 #1534. MR 0336761 (49:1534)
  • [2] R. H. Gowdy, Vacuum spacetimes with two-parameter spacelike isometry groups and compact invariant hypersurfaces: topologies and boundary conditions, Ann. Phys. 83 (1974), 208-241. MR 0339764 (49:4521)
  • [3] A Frölicher and A. Nijenhuis, Theory of vector-valued differential forms. I. Derivations in the graded ring of differential forms, Nederl. Akad. Wetensch. Proc. Ser. A 59 = Indag. Math. 18 (1956), 338-359. MR 18, 569. MR 0082554 (18:569c)
  • [4] P. D. Lax, Hyperbolic systems of conservation laws. II, Comm. Pure Appl. Math. 10 (1957), 537-566. MR 20 #176. MR 0093653 (20:176)
  • [5] A. P. Stone, Analytic conservation laws, Ann. Inst. Fourier (Grenoble) 16 (1966), fasc. 2, 319-327. MR 35 #6160. MR 0215319 (35:6160)
  • [6] -, On the integrability of a vector $ 1$-form, J. London Math. Soc. (2) 6 (1973), 403-411. MR 47 #7650. MR 0319104 (47:7650)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 58A10

Retrieve articles in all journals with MSC: 58A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1975-0383445-3
Keywords: Vector $ 1$-form, differential concomitant, differential form, conservation law
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society